Two weeks ago, when Scooter had to be admitted to the hospital with the fear of a blood infection, they had to put her on some strong IV antibiotics. One of those antibiotics is called Vancomycin. It can cause what is known as Red Man Syndrome. It is basically an intense flushing of the body due to a histamine response to the antibiotic.
We were told it's not necessarily an allergic reaction, but she needed antihistamines each time she got a new bag of antibiotics, so we could try to get the redness under control. When she was discharged from the hospital that Wednesday, we noticed that the redness was worse. We asked, if she could have more antihistamines, but there was only an order for it to be administered by IV, and her IV had already been removed. We decided not to wait for the doctor to write more orders, and just took her straight home and got her
started on them at home.
In spite of being on antihistamines every 4 to 6 hours, the redness was getting worse and was looking more like a bad rash. Her poor stomach felt like leather and sandpaper at the same time. She was covered over her entire body, except the lower arms and legs. She was miserable. The rash was hot to the touch, it stung, and it itched like crazy. She started steroids that Friday night to try to get the rash under control.
By Sunday, the rash started crawling up her neck and onto her face and scalp. We took her into the urgent care clinic. The doctor said he figured that her body was overwhelmed with antibiotics that didn't have an infection to work on, and it just couldn't handle it. He said to continue the steroids and antihistamines, stop the oral antibiotics she'd been sent home on and to have her see a dermatologist as soon as we could.
We got an appointment for Tuesday and waited while the rash got worse.
The dermatologist said that he thought it was an allergic reaction to the antibiotic she'd been sent home with from the hospital. He also said it could still be the Red Man, as there are instances when it has a delayed reaction and gets worse about a week out from the original episode. (Her reaction started within minutes of being on the Vancomycin, which is normal, as far as Red Man goes, but the delayed reaction definitely fit in with the timeline of the rash).
He increased her steroid dosage and prescribed an steroid ointment for the rash. He also told us to use an amazing hypoallergenic cream, and he'd see us in a couple of weeks. Within a couple of days, the rash on her trunk started to fade as she started to peel like she'd had a sunburn over her entire body. The sheets on her bed are covered every morning with little pieces of peeled skin when she gets out of bed.
And while the rash looked better on most of her body, we watched it creep down her arms and legs. She looked like she had Scarlet Fever or something. The good news is that her doctor said her pneumonia is gone, even though she'll still have a cough for a couple more weeks.
Thankfully, it appears as though her rash has stopped growing and has all but disappeared. Her skin is still a mottled purple and looks like raw hamburger or something, and she's still peeling, but she's feeling so much better. The ointment and cream have helped tremendously, and we are so very grateful.
It's so good to see her smiling again!
Now, I can hopefully get over the temporary paralysis that seems to set in when there's a big medical stressor like this.
Compulsive hoarding is a mental disorder that is just beginning to be understood. As a hoarder, I have acquired things over the years with a specific purpose in mind at the time of the acquisition, used some of those items for their intended purposes, forgotten the goal for different objects, but now that I find that they have outlived their purpose in my life I am struggling to rid myself of those same things.
You can read the start of my journey here.